Alabama, 2010Flood in Alabama, January 20, 2010
January 20, 2010 · NWS HUN · 1 event in 1 county or zone
Runoff from 1 to 2 inches of rainfall pushed Anderson Creek out of its banks. This closed several roads near this creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from 1 to 2 inches of rainfall pushed Anderson Creek out of its banks. This closed several roads near this creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 20, 11:15 AM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Jan 20, 11:15 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1115 AM CST WED JAN 20 2010
.UPDATE...FOR 18Z TAFS/AVIATION DISCUSSION
&&
.AVIATION...OFF/ON -SHRA IS XPCTED TO CONTINUE ACROSS THE OUTLOOK
AREA THROUGH 00Z THU...ALTHOUGH CONDITIONS ARE XPCTED TO REMAIN
PREDOM AT VFR LEVELS. MVFR CIGS/VIS ARE THEN XPCTED TO DEVELOP THIS
EVENING WITH HEAVIER SHRA DEVELOPING. MVFR/VFR CIGS/VIS ARE XPCTED
AROUND 10Z WITH +SHRA CONTINUING ACROSS THE AREA.
&&
.DISCUSSION...PREFRONTAL BAND OF LIGHT TO MOD SHOWERS CONTINUES TO
MOVE EWD ACROSS THE AREA THIS MORNING...ALTHOUGH SOME BREAKS IN THE
RAIN ARE BEGINNING TO DEVELOP ACROSS NRN MS. THESE BREAKS SHOULD
GRADUALLY MOVE INTO THE TN VALLEY LATER THIS MORNING/EARLY THIS
AFTERNOON BEFORE SHOWERS/POSSIBLY A FEW TSTMS REDEVELOP LATER THIS
AFTERNOON/EARLY THIS EVENING. STILL BELIEVE THE HEAVIER RAINS WILL
BEGIN TO MOVE INTO THE AREA THIS EVENING CONSISTENT WITH THE START
OF THE FLOOD WATCH. SOME OFF AND ON LIGHT RAIN THOUGH MAY LEAD TO
SOME MINOR PONDING ON ROADS LATER THIS AFTERNOON...BUT THE THREAT
FOR FLASH FLOODING LOOKS TO HOLD OFF UNTIL THIS EVENING/OVERNIGHT
WHEN THE BRUNT OF THE STORM SYSTEM OUT WEST BEGINS TO LIFT INTO THE
LOWER MS/TN VALLEYS. AS SUCH...WILL LEAVE THE CURRENT FORECAST IN
TACT FOR NOW UNLESS CONDITIONS LATER THIS AFTERNOON SUGGEST STARTING
THE FLOOD WATCH EARLIER.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
THE FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN
AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
MARSHALL...MORGAN.
TN...FLASH FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
09Hazardous weather outlook, Jan 20, 11:50 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1150 AM CST WED JAN 20 2010
ALZ001>010-016-TNZ076-096-097-211000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1150 AM CST WED JAN 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
ADDITIONAL SHOWERS ALONG WITH SCATTERED THUNDERSTORMS WILL IMPACT
THE AREA TONIGHT...ESPECIALLY AFTER MIDNIGHT. RAINFALL AMOUNTS OF 1
TO 2 INCHES WILL BE POSSIBLE BY DAYBREAK THURSDAY. ON TOP OF ALREADY
SATURATED GROUNDS...THESE RAINFALL AMOUNTS WILL QUICKLY ELEVATE THE
FLASH FLOOD POTENTIAL. A FLASH FLOOD WATCH IS IN EFFECT FROM 6 PM
TONIGHT THROUGH 12 PM THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
IN ADDITION TO THE HEAVY RAIN AND ELEVATED FLASH FLOOD THREAT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING AS AN INTENSE STORM SYSTEM MOVES ACROSS THE TENNESSEE
VALLEY. AT THIS TIME...THE PRIMARY THREAT WITH ANY STORMS WILL BE
LARGE HAIL.
ANOTHER STRONG STORM SYSTEM WILL AFFECT THE REGION THIS WEEKEND WITH
THE POTENTIAL FOR STRONG TO ISOLATED SEVERE THUNDERSTORMS SATURDAY
NIGHT INTO SUNDAY. MORE HEAVY RAIN CAN BE EXPECTED WHICH WILL ONLY
WORSEN THE FLASH FLOOD SITUATION ACROSS THE AREA.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATE TONIGHT THROUGH THURSDAY EVENING.
Flood, Lauderdale
- When
- January 20, 12:52 PM CST to 8:15 PM CST
- Where
- Lauderdale County, 2.09 mi SE of Grassy to 1.95 mi SE of Toonersville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.950, -87.272
Heavy rainfall of 1 to 2 inches pushed Anderson Creek out of its banks and across several roads. This lead to many road closures. Roads that were closed included: CR 96, CR 534, and CR 156.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Illinois, January 20 to 21, 20101 death · 18 injured · $230,000 · 11 events
- Heavy Snow in California, January 20 to 21, 20101 death · 11 injured · $2.0 million · 3 events
- Flooding and Hail in California, January 20 to 21, 20101 death · 1 injured · $21 million · 1 in hail · 27 events
- Tornadoes and Hail in Texas, January 20, 2010$2.1 million · EF3 · 15 events
- Flash Flood and Winter Storm in Arizona, January 20 to 23, 20101 death · $1.5 million · 76 kt wind · 26 events
- Tornadoes and Hail in Louisiana, January 20, 2010$25,000 · EF3 · 12 events
- Tornadoes and Flash Flooding in Mississippi, January 20 to 21, 2010$2.0 million · EF2 · 27 events
- Tornadoes and Hail in Texas, January 20, 2010$2.0 million · EF2 · 19 events
- Tornadoes and Flooding in Florida, January 20 to 21, 20103 injured · $3.5 million · EF1 · 38 events
- Ice Storm in Iowa, January 20, 20101 injured · $13 million · 45 events
- Ice Storm and Winter Weather in South Dakota, January 20, 20101 death · 6 events
- Cold in Illinois, January 20 to 21, 20101 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209177.